Many people first experiencing the unpleasant symptoms of gastric reflux will usually be advised, medically, about pharmaceutical treatment options for symptom control, but be given no or minimal information about underlying causes and the opportunity to resolve these causes and avoid need for medication and the consequences of side effects of this medication.
Proton pump inhibitors (PPIs), like Nexium and Somac, have been widely prescribed to treat acid reflux (gastroesophageal reflux disease – GERD), or esophagitis (inflammation of the oesophagus) caused by the corrosive effect of stomach acid entering the esophagus, and which is very painful. PPIs and other acid-suppressing drugs inhibit production of stomach acid, to avoid this tissue damage. But what about the extra-oesophageal complications from suppression of stomach acid?
Calabrese etal (2007) write about the efficacy of pantoprazole (Somac is a brand name for this drug) and identify some of the potential risks, but which are largely regarded as theoretical, lacking any data (no investigations done), or not providing adequate evidence of harm i.e. adverse effects not regarded as clinically significant.
More recently, a considerable body of evidence has emerged of very serious health effects including:
Hence there is now much greater acknowledgement of clinically significant harmful implications of PPIs due to suppression of stomach acid.
Image credit: https://www.scienceabc.com/humans/microbes-survive-acidic-environment-stomach.html
"PPIs effectively inhibit acid production throughout the body, disrupting normal, healthy metabolic processes of cells. The acid bath that PPIs disrupt in the stomach carries important digestive enzymes. When this enzymatic activity is inhibited in the rest of the body (because the effects of PPIs are not limited to the stomach) cells become unable to break down waste materials. Cells rapidly become burdened by these waste products, and the damaging effects of aging are accelerated. This type of cellular damage leaves patients, particularly those taking PPIs for a year or more, susceptible to a host of diseases, and even premature death." (Sayer 2019).
Let’s understand some more about these adverse complications, backed up by medical references, so you can discuss these with your health advisor and consider an alternative strategy.
Adequate stomach acid is essential for digestion. We are only as healthy as what we are able to digest, absorb and assimilate into our cells so that our bodies can carry out healthy normal physiological processes. Impaired digestion hence leads to critical nutrient deficiencies, including protein, magnesium, calcium, iron and vitamin B12.
Digestive processes also affect our entire microbiome, our metabolic processes and excretory processes to rid ourselves of metabolic and toxic wastes. Digestive stress may be experienced as nausea, vomiting, diarrhea, constipation, abdominal pain and gas. Undigested food becomes food that enables more fermentation in our intestines and proliferation of pathogenic bacteria leading to gut dysbiosis.
Gut dysbiosis and gastrointestinal infections
Reduction of diversity of our gut flora and microbiome increases vulnerability to gastrointestinal infections (Gracie and Ford, 2016). For example studies have indicated an association between use of PPIs and significantly elevated numbers of the genera Streptococcus with decreased numbers of the genera Faecalibacterium (Takagi etal 2018); and decrease in Bacteroidetes and increase in Firmicutes, which could pre-dispose to the development of clostridium difficile infection (CDI) (Clooney etal, 2016), a major cause of antibiotic associated diarrhoea (AAD) (Maes etal, 2017).
Magnesium and calcium deficiency diseases
The profound gastric acid suppression from use of PPIs has been shown to reduce gastrointestinal absorption of magnesium (Florentin and Elisaf, 2012) and calcium (Yang, 2015). Hypomagnesaemia and hypocalcaemia is a serious adverse effect of long term PPI medication (Sivakumar, 2016) that can cause tetany, a condition characterised by intermittent muscular spasms. These may be experienced as cramping of muscles of hands and feet, muscle twitching; possible spasms of the larynx, with difficulty breathing, nausea, vomiting, convulsions, and pain - symptoms are usually associated with parathyroid disease i.e. hypoparathyroid and calcium deficiency (Yang, 2015).
This calcium deficiency is a risk factor for bone disease, including low bone mineral density and osteoporosis (Arj A etal, 2016; Romdhane H etal, 2017).
Other diseases of dysregulated calcium
Healthy kidneys will regulate our blood mineral concentrations, but when this function is suboptimal, there are health risks from mineral imbalances. For example dysregulated calcium increases risks of clotting disorders, e.g. strokes; calcium disposition, e.g. atherosclerosis and dental plagues; calcification of body tissue, causing problems with joints, stones, and some cancers; and other ill-effects.
The use of PPIs reduces gastrointestinal iron absorption (Imai etal, 2018) and can be the reason for chronic iron-deficiency anaemia not resolved with iron supplementation (Hashimoto etal, 2014; Dado D etal, 2017).
Vitamin B12 deficiency
Low stomach acid increases the risk of developing B12 deficiency (Gordon, 2013) and long term use of PPIs has been shown to reduce B12 levels (Au etal, 2015).
B12 deficiency can lead to a specific type of anemia from the breakdown of new red blood cells, peripheral neuropathy and neurological damage with aging that manifests as depression, dementia and other cognitive disorders (Pullen, 2013).
PPI use is associated with a 20%–50% higher risk of developing chronic kidney disease (CKD) (Lazarus etal, 2016); this risk being higher than use of H2 blockers as an alternative acid suppressing drug (Persaud N, 2017).
Chronic exposure to PPIs has been shown to impair endothelial function (adversely affecting the inner lining of small arteries), cause long-term cardiovascular disease and increase a patient's heart attack risk (Yepuri etal, 2016).
Systemically compromised immunity
The mineral deficiencies and cellular dysfunction can be the drivers for systemic compromised immunity, which increases vulnerability to infectious diseases and forms of cancer . Symptoms of cold or fever, such as stuffy nose, sneezing, and sore throat, and skin rashes caused by viruses, e.g. herpes viruses, are indicators of active infections, which persist when the immune system is too weak to respond to the infective agent.
There is evidence of increased pneumonia in PPI users. Fohl and Regal (2011) and Filion (2015) offer the possible explanation that the inhibition of acid production, which would otherwise deactivate bacteria, allows pathogenic bacteria to colonise the upper digestive tract, and these bacteria may be aspirated into the lungs.
Increased risk of cancers
PPI treatment is now associated with increased risk of gastric atrophy (Li etal, 2017), gastric cancer (Helge and Fossmark, 2017; Waldum etal, 2018); pancreatic cancer (Kearns etal, 2017), oesophageal cancer -doubled the risk (Brusselaers etal 2018) and colorectal cancer (Hwang etal, 2017).
Gomm etal (2016) presents evidence showing that patients receiving regular PPI medication have a significantly increased risk of dementia compared with patients not receiving PPI medication.
So, what to do?
Ford and Swanson (2017) suggest the need for changes in acid-lowering therapies as part of a dementia prevention strategy, but alternatives to these acid-suppressing drugs are clearly needed to reduce all of these health risks. Do discuss concerns and options with your doctor.
Understand that these PPIs and other acid-suppressing drugs profoundly inhibit stomach acid production, but our stomach acid production tends to become compromised with ageing and other pathological conditions, which increases our vulnerability to these diseases.
I will be writing more shortly on what an alternative strategy for digestive support as we age could look like. This strategy needs to start sooner, rather than later.
List of (34) references available on request